When I trace my experience with RLS, it came on not long after a failed foot surgery in 2005. At that time, I was given a number of medications for pain that are on the list as triggers for RLS. They include: Nortriptoline and Tramadol, Clonapan, Ropinerole and Gabapentin, both of which I also took together for several years.
This medication train all began right after my botched foot surgery, which left me with nerve damage, chronic tendinitis in my ankles, and severe knee pain as my knees fell without proper support from my ankles.
First I was put on Nortriptoline and tramadol for few years. That's when I started noticing weird sensations in my feet and legs making it difficult to sleep. I saw a sleep doc in 2009, who diagnosed me with RLS and prescribed Clonapan.
In 2010, I got a new GP who looked at my meds and took me off Clonapan, saying it could severely effect my memory and critical thinking. She put me on .5 mgs of Ropinerole and Gabapentin for my arthritis. It worked and I felt great until I didn't.
Over a 2 to 3 year period my RLS got progressively worse. I asked if I could take more when needed for a bad RLS reaction. She didn't like increasing my meds, but agreed because I was in such discomfort.
When it continued to get worse, and I kept taking more now and then, she sent me to a neurologist who immediately upped it to 4 mgs daily of the Extended Release Ropinerole once daily.
That was great for 6 months until last January when I was so out of my mind with pain and wild sensations in my whole body that I went searching for help online and found this website and my wonderful angels, who recognized that I was experiencing augmentation and guided me off Ropinerole over the next 6 months. Most of you know this grueling story.
Now I am beginning to wonder two things:
First, Could the severe withdrawal I had coming off Ropinerole have been my body cleansing itself of all that horrible medication I had been accumulating for all those years?
Second, I am beginning to question if I really do have RLS? Could it have been drug induced? If so, now that I am off all that offending medication, could I reverse this condition now by slowly titrating off Lyrica and tramadol and then who knows?
Anyone have any thoughts to share?
As for my little survey, I wonder how many other RLS suffers might have had their condition initially induced by medication?
It's worth a thought to explore a potential theory that may be crazy, but it keeps rolling around my brain.